Chronic Poisoning.—The symptoms are pain in the stomach, nausea, vomiting,
anorexia, headache, giddiness, staggering gait, insomnia, pale face, blue lips and nails,
cold, clammy and yellow skin, dark coloured urine, amblyopia and occasionally peri-
Treatment.—Same as in poisoning by nitrobenzene.
Post-mortem Appearances.—Not characteristic. Congestion of the organs. Choco-
late-coloured blood due to the conversion of haemoglobin into methsemoglobin.
Chemical Test.—In the presence of zinc and hydrochloric acid dinitrobenzene is
converted into phenylene-diamine which is rendered alkaline by adding caustic soda or
potash and evaporated after shaking it up with ether. The residue gives a brown colour
with sodium nitrite and acetic acid.
DINITROPHENOL (2 : 4-DINITROPHENOL), C0H3(NO2)2 OH
This is a yellow, crystalline salt, forming rhombic prisms and melting at 114°C. It
is a by-product of certain high explosives, especially trinitrotoluene. It is almost in-
soluble in water, but readily soluble in hot water and in ether, benzene or chloroform.
Its sodium salt is soluble in water.
Dinitrophenol greatly stimulates metabolic activity and increases oxygen consump-
tion ; hence it is used as a remedy for lowering excessive body weight and reducing
obesity. The dose recommended for this purpose is 3 to 5 milligrammes per kilogramme
of body weight or 0.2 to 0.3 gramme (3 to 5 grains) per day for an adult. Poisoning may
occur from its absorption through the respiratory tract, the alimentary canal and the skin.
Symptoms.—Large doses of dinitrophenol produce headache, nausea, vomiting,
flushing of the skin, marked perspiration, restlessness, dyspnoea, pain in the chest,
cyanosis, rise of temperature upto 110°F. or even more, increase of lactic acid in the
muscles, coma and death.
In susceptible individuals even therapeutic doses have produced toxic symptoms,
such as pruritic rash preceded by intense itching, oedema, rheumatic pains in the joints
and loss of the sense of taste. Occasionally there is loss of the sense of smell with some
disturbances of hearing. The prolonged use of the drug has produced parsesthesia, peri-
pheral neuritis5 and agranulocytosis,0 Cataract7 with opacity of the lens has deve-
loped in some cases some months after the stoppage of the use of the drug.
Fatal Dose and Fatal Period.—Not known. Death has occurred from medicinal
doses, especially among susceptible persons. Sixteen capsules of dinitrophenol, each
containing 180 milligrammes, taken in five days, proved fatal to a woman, aged 25 years,
and weighing 66 kilogrammes, within seven days of taking the drug,y Sixty-two
grammes and a half have also caused death.0
Treatment.—Wash out the stomach with large quantities of a 5 per cent solution of
sodium bicarbonate and leave about a pint of the solution in the stomach. Reduce the
temperature by placing the patient in an ice pack. Inject intravenously glucose in
normal saline, Inject subcutaneously cardiac stimulants, and administer oxygen by
inhalation. Administer ascorbic acid for the treatment of neuritis and cataract.
Post-mortem Appearances.—Rigor mortis sets in very early. In one case10 it
appeared within ten minutes of death. There may be petechial haemorrhages in the
subserous membranes. The lungs are generally congested and cedematous. There are
degenerative changes in the liver and kidneys.
Chemical Analysis.—^Dinitrophenol may be extracted as a yellow crystalline sub-
stance with petroleum ether and ether from the acid solution in the Stas-Otto process.
The yellow colour is discharged by hydrochloric acid, and is changed to a brown colour
by sulphuric acid and nitric acid.
A neutral solution of this substance treated with dilute ferric chloride solution
gives a reddish-brown or port-wine colour.
The solution is reduced with tin and dilute hydrochloric acid and filtered; the
filtrate is then diaziotised with a cold solution of sodium nitrite and shaken with a solu-
tion of beta-naphthol in sodium hydroxide. A port-wine red colour is developed.
5. Nadler, J. E., Jour. Amer. Med. Assoc,t July 6, 1935, p. 12.
6. Silver, S., Jour. Amer. Med, A$soc,t Oct. S, 1934, p. 1058-
7. Horner, W. D., Jones, R. B. and Boardman, W, W., Jour. Amer. Med. Assoc., July
13, 1935, p. 108.
8. Poole, F. and Earning, R, B,, Jour. Amer, Med. Assoc,, April 7, 1934, pp. 1141-1147,
9. Tamter, M. L. and Wood, D, A., Jour, Amer. Med* Assoc., April 7, 1934, pp. 1147-